Kentucky, 2010

Damaging Wind in Kentucky, May 28, 2010

May 28, 2010 · NWS ILN · 1 event in 1 county or zone

Isolated severe weather occurred during the evening hours of May 28th. The main threat was damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe weather occurred during the evening hours of May 28th. The main threat was damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 28, 3:42 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 28, 3:42 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
442 PM EDT FRI MAY 28 2010

.SYNOPSIS...
A WEAK TROUGH WILL LINGER NEAR THE OHIO RIVER THROUGH THE WEEKEND.
THEN A COLD FRONT WILL APPROACH FROM THE WEST ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE
SOUTHERN ZONES IN AN AXIS OF INSTABILITY WHERE THERE IS VERY WEAK
FORCING. APPEARS THAT THIS ACTIVITY WILL CONTINUE TO SAG SOUTH
THROUGH THE REST OF THE AFTERNOON AND THEN DISSIPATE WITH THE LOSS
OF HEATING. SKIES WILL THEN CLEAR OUT. MOS LOOKS REASONABLE FOR
LOW TEMPERATURES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
MODELS INDICATING THAT A WEAK TROUGH WILL LINGER IN THE SOUTHERN
ZONES. SOUNDINGS SHOW SOME MID LEVEL CAPPING. WITH ONLY WEAK
FORCING THIS MAY BE ENOUGH TO SUPPRESS ANY CONVECTION. BUT CANNOT
RULE OUT A FEW STORMS IN THE AFTERNOON. SO HAVE INCLUDED SLIGHT
CHANCE POPS NEAR THE OHIO RIVER. ANY ACTIVITY WILL END BY EVENING
WITH CLEARING THEN ENSUING. STAYED WITHIN A FEW DEGREES OF MOS FOR
TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE LONG TERM WL START OUT DRY ACROSS THE FA.  SOUTHERLY FLOW ON
SUNDAY WL ALLOW TEMPERATURES TO WARM INTO THE MID TO UPPER 80S.
WITH SOME MOISTURE RETURNING TO SW PORTIONS OF THE FA THERE IS THE
POSSIBILITY OF A FEW POP UP THUNDERSTORMS ACROSS THAT AREA.  ANY
THUNDERSTORM DEVELOPMENT THAT DOES OCCUR WL TAPER OFF BY SUNSET.
LOW PRESSURE SYSTEM BEGINS TO APPROACH THE REGION ON MONDAY.
GREATEST THUNDERSTORM COVERAGE WL BE DURING THE AFTERNOON HOURS.
COLD FRONT WILL CONTINUE TO APPROACH THE REGION MONDAY NIGHT AND
MOVE THROUGH TUESDAY.  TAPERED OFF PCPN FROM NW TO SE TO ACCOUNT FOR
THIS ON TUESDAY AFTERNOON.  TEMPERATURES WL BE SLIGHTLY COOLER FOR
MONDAY AND TUESDAY WITH PCPN AND CLOUD COVER.  HIGH PRESSURE WILL
MOVE IN BRIEFLY FOR WEDNESDAY HOWEVER UNSETTLED WEATHER WL RETURN ON
THURSDAY.  MODELS HAVE COME INTO BETTER AGREEMENT ON THURSDAY INTO
FRIDAY SYSTEM AND THEREFORE HAVE INCREASED CHANCES OF PCPN ACROSS
THE FA DURING THIS TIME FRAME.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
CU FIELD IS BEGINNING TO DEVELOP ACROSS THE AREA AND EXPECT IT TO
CONTINUE TO FILL IN THROUGH MID AFTERNOON...PRIMARILY ACROSS
SOUTHERN PORTIONS OF FA. AIRMASS WILL CONTINUE TO DESTABILIZE
THROUGH THE AFTERNOON...BUT FORCING IS SOMEWHAT QUESTIONABLE. AS A
RESULT...WILL LIMIT PCPN THREAT TO KCVG/KLUK AND JUST GO WITH A VCSH/CB.
OTHERWISE...EXPECT SKIES TO BECOME MOSTLY CLEAR THIS EVENING WITH
AREAS OF MVFR FOG DEVELOPMENT ONCE AGAIN OVERNIGHT. ANY PCPN THREAT
ON SATURDAY SHOULD REMAIN TO THE SOUTH OF THE TAF SITES.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...NOVAK
AVIATION...JGL
Hazardous weather outlook, May 28, 3:51 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
451 AM EDT FRI MAY 28 2010

OHZ026-034-035-043-044-290900-
HARDIN-MERCER-AUGLAIZE-SHELBY-LOGAN-
451 AM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-290900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-DARKE-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
451 AM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY.
THUNDERSTORMS WILL COME TO AN END THIS EVENING. WITH A MOIST
AIRMASS IN PLACE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL. IN ADDITION...THUNDERSTORMS WILL BE SLOW-
MOVING. THIS COMBINATION WILL RESULT IN LOCALIZED FLOODING. IF
THUNDERSTORMS PERSIST OVER THE SAME AREA...THEN FLASH FLOODING MAY
OCCUR. OF A LESSER CONCERN BUT NOT TOTALLY OUT OF THE QUESTION
WILL BE ISOLATED LARGE HAIL AND DAMAGING WINDS...WITH THE HIGHEST
THREAT EXPECTED DURING THE PEAK HEATING HOURS OF THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE OFFICE IN WILMINGTON...OHIO.

The radar

The Cincinnati radar (KILN), 87 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
May 28, 6:16 PM EST to 6:19 PM EST
Where
Pendleton County, 0.9 mi E of Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
38.721, -84.283

Several trees were reported down due to damaging thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227665.